Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 25, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 2, 2009, 11:53 AM CDT for East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Pike County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 11:53 AM CDT (16:53 UTC)
- Expired
- Apr 2, 2009, 12:30 PM CDT
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 9:24 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 16.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 021653 TORLIX LAC037-091-MSC005-113-021730- /O.NEW.KLIX.TO.W.0025.090402T1653Z-090402T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1153 AM CDT THU APR 2 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... EASTERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF CLINTON... NORTHERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA... SOUTHEASTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI... SOUTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI... * UNTIL 1230 PM CDT * AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLINTON... MOVING NORTHEAST AT 50 MPH. * THE TORNADO WILL BE NEAR... FELPS BY NOON CDT... 7 MILES NORTHWEST OF EASLEYVILLE BY 1210 PM CDT... GILLSBERG BY 1220 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. LAT...LON 3124 9059 3105 9044 3076 9102 3091 9113 TIME...MOT...LOC 1653Z 237DEG 44KT 3089 9098 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 11:42 AM CDT, 11 minutes earlier.
Area forecast discussion, Apr 2, 11:42 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1142 AM CDT THU APR 2 2009
.UPDATE...
UPDATED WCN TO EXTEND TORNADO WATCH NUMBER 105 FOR THE ENTIRE
FORECAST AREA...AS COORDINATED WITH STORM PREDICTION CENTER.
SQUALL LINE MOVING INTO THE FORECAST AREA WESTERN BORDER IS REALLY
SOLIDIFYING AND SHOWING SOME ROTATIONAL STRUCTURES ALONG THE LINE.
MEANWHILE...SUPERCELLS ARE DEVELOPING IN ADVANCE OF THE LINE WITH
GOLFBALL SIZED HAIL BEING REPORTED IN NE AMITE COUNTY. GRAVITY
WAVE PASSAGE EVIDENT IN RADAR PRESENTATION WITH 50+ KT WIND GUSTS
POSSIBLE WELL OUTSIDE OF THE CONVECTION. ITS PASSAGE APPEARS TO
BE ONSETTING THE PRE-FRONTAL STORMS. DEVELOPMENT IS RAPID-PACE AT
THIS TIME. HIGH WIND WATCH CONTINUES IN EFFECT AND APPEARS WELL
WARRANTED. 24/RR
&&
.PREV DISCUSSION... /ISSUED 1024 AM CDT THU APR 2 2009/
UPDATE...
AFTER LOOKING AT 15Z SPECIAL RELEASE SOUNDING LIVE DATA...HAVE
DECIDED TO ISSUE A HIGH WIND WATCH FOR GUST POTENTIAL OF 50MPH OR
HIGHER DUE TO GRAVITY WAVE INFLUENCES AND VERY STEEP LAPSE RATES
ABOVE 600MB. THIS WILL BE CONDUCIVE FOR PROJECTING MASS MOMENTUM
DOWNWARD RATHER EFFICIENTLY...POSSIBLY IN THE FORM OF HEAT BURSTS
DUE TO DIABATIC AFFECTS. SEEING SOME EVIDENCE ALREADY OF WIND
ENHANCEMENTS ON THE GRADIENT WIND. UPDATE AND WATCH OUT SHORTLY. 24/RR
PREV DISCUSSION... /ISSUED 1006 AM CDT THU APR 2 2009/
UPDATE...
JUST UPDATED THE ZONES TO REFLECT TORNADO WATCH #105 FOR SOUTHERN
MISSISSIPPI AND UPPER SOUTHEAST AND EAST-CENTRAL LOUISIANA. NO
OTHER CHANGES AT THIS TIME. 24/RR
PREV DISCUSSION... /ISSUED 813 AM CDT THU APR 2 2009/
SOUNDING DISCUSSION...
THE ATMOSPHERE HAS ALREADY BEGUN TO SHOW US WHAT ITS CAPABLE
OF...AN HOUR BEFORE LAUNCH...AT WFO SLIDELL...THERE WERE
SUSTAINED WINDS OF 35 MPH WITH WIND GUSTS OF UP TO 47 MPH. THE
SOUNDING SHOWS THAT THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH A
LIFTED INDEX VALUE OF -10.4. THE SOUTHERLY WINDS NEAR THE SURFACE
CONTINUE TO BRING IN WARM MOIST AIR...PRECIPITABLE WATER VALUE IS
1.24 INCHES.THE RICKS INDEX IS 161 WHICH INDICATES THAT THERE IS A
51 PERCENT PROBABILITY OF SEVERE WEATHER AND THE ATMOSPHERE IS
CAPABLE OF PRODUCING WIND GUSTS OF UP 74 MPH...HAIL UP TO 1.37
INCHES IN DIAMETER AND TORNADOES OF UP TO F2 INTENSITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 51 73 48 / 50 10 0 0
BTR 78 50 73 49 / 50 10 0 0
MSY 81 55 71 56 / 70 10 0 0
GPT 79 55 71 52 / 70 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ034>040-
046>050-056>070.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
570-575.
MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ068>071-077-
080>082.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
575.
&&Hazardous weather outlook, Apr 2, 5:45 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 545 AM CDT THU APR 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-031045- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 545 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE STORMS FOR AREAS MAINLY ALONG AND NORTHEAST OF A LINE FROM LIBERTY...MISSISSIPPI TO SLIDELL...LOUISIANA. A SLIGHT RISK ENCOMPASSES THE REST OF THE OUTLOOK AREA. ALL MODES OF SEVERE WEATHER ARE POSSIBLE EARLY TODAY AND THROUGH EARLY AFTERNOON WITH THE RISK PRIMARILY COMING FROM STRAIGHT LINE DAMAGING WINDS LATE THIS AFTERNOON. A VERY POTENT STORM SYSTEM WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY TODAY SENDING A COLD FRONT THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING. AS A STRONG DISTURBANCE APPROACHES THE AREA THIS MORNING THERE IS THE POSSIBILITY THAT THUNDERSTORMS COULD DEVELOP OUT AHEAD OF THE APPROACHING COLD FRONT. WITH THE AMOUNT OF INSTABILITY AND SHEAR IN PLACE ANY STORM THAT DOES DEVELOP WILL LIKELY BECOME SEVERE AND COULD BECOME A SUPERCELL CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. ANY TORNADO THAT DEVELOPS COULD BECOME STRONG. AS WE PROGRESS INTO THE MID AFTERNOON HOURS THUNDERSTORMS AHEAD OF THE FRONT WILL PUSH OFF TO OUR EAST AND NORTHEAST BUT A SQUALL LINE WILL BE MOVING IN FROM THE WEST. SEVERE STORMS ASSOCIATED WITH THIS SQUALL LINE WILL MAINLY HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS. THERE IS STILL SOME UNCERTAINTY AS TO HOW FAR TO THE SOUTH THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT BUT AT THIS TIME ALL LOCATIONS COULD SEE SOME SEVERE WEATHER. THE COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS EVENING THUS ENDING THE SEVERE WEATHER RISK. MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY MORNING. RIVER FLOODING... FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS WELL. RIVER FLOODING... SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS RECOMMENDED TODAY...MAINLY FROM 9AM THROUGH 6PM. CAB
In the hours before
Special weather statement, Apr 2, 10:11 AM CDT, 1 hour 42 minutes before
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1011 AM CDT THU APR 2 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE PARISH... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BAKER AND ZACHARY BY 1025 AM... ZACHARY BY 1030 AM... GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM... MONTPELIER BY 1105 AM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:41 AM CDT | Special Marine Warning | LIX | 94 min | |
| Apr 2, 3:52 AM CDT | Wind Advisory | LIX | 3 hr | |
| Apr 2, 5:30 AM CDT | Special Marine Warning | LIX | 90 min | |
| Apr 2, 6:32 AM CDT | Special Marine Warning | LIX | 88 min | |
| Apr 2, 6:40 AM CDT | Flash Flood Warning | LIX | Jefferson, Lafourche, Plaquemines, Saint Bernard, Terrebonne | 3 hr |
| Apr 2, 6:47 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 36 min |
| Apr 2, 7:13 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson | 17 min |
| Apr 2, 7:18 AM CDT | Special Marine Warning | LIX | 27 min | |
| Apr 2, 7:26 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 64 min |
| Apr 2, 7:30 AM CDT | Special Marine Warning | LIX | 77 min | |
| Apr 2, 8:09 AM CDT | Special Marine Warning | LIX | 39 min | |
| Apr 2, 10:36 AM CDT | High Wind Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more | 4 hr |
| Apr 2, 10:53 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 52 min |
| Apr 2, 11:25 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, Iberville, West Baton Rouge | 65 min |
| Apr 2, 11:39 AM CDT | Tornado Warning | LIX | East Baton Rouge, Livingston, West Baton Rouge | 36 min |
| Apr 2, 11:43 AM CDT | Tornado Warning | LIX | Ascension, East Baton Rouge, Iberville, West Baton Rouge | 32 min |
| Apr 2, 11:45 AM CDT | Special Marine Warning | LIX | 79 min | |
| Apr 2, 11:49 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville, Saint James | 41 min |
| Apr 2, 11:55 AM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 2, 11:58 AM CDT | Tornado Warning | LIX | East Baton Rouge, Livingston, Saint Helena, Tangipahoa | 32 min |
| Apr 2, 12:13 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Tammany, Tangipahoa | 47 min |
| Apr 2, 12:20 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 25 min |
| Apr 2, 12:23 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 67 min |
| Apr 2, 12:30 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles, Saint James, Saint John the Baptist | 60 min |
| Apr 2, 12:38 PM CDT | Special Marine Warning | LIX | 82 min | |
| Apr 2, 12:57 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Tammany, Tangipahoa, Washington | 51 min |
| Apr 2, 1:21 PM CDT | Tornado Warning | LIX | Orleans, Saint Tammany | 24 min |
| Apr 2, 1:24 PM CDT | Special Marine Warning | LIX | 96 min | |
| Apr 2, 1:32 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 33 min |
| Apr 2, 1:41 PM CDT | Tornado Warning | LIX | Saint Tammany | 34 min |
| Apr 2, 2:52 PM CDT | Special Marine Warning | LIX | 38 min | |
| Apr 2, 11:32 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 28 min |
| Apr 2, 12:25 PM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 35 min |
| Apr 2, 12:34 PM CDT | Tornado Warning | LIX | Pike, Walthall | 26 min |
| Apr 2, 1:55 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 35 min |
| Apr 2, 2:12 PM CDT | Tornado Warning | LIX | Harrison, Jackson | 33 min |
| Apr 2, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 41 min |
| Apr 2, 2:38 PM CDT | Tornado Warning | LIX | Jackson | 22 min |
Nearby
Tornado Warnings in Louisiana, 2009Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.